Study Compares Medications on Risk of Psychosis Symptoms
How great is the risk of psychosis symptoms from stimulant medications for teens and young adults? A recently released study has worried many parents, but experts say the risks examined in the study are low and already well known.
L. Eugene Arnold, MD, MEd, CHADD’s resident expert, says the study more accurately compares the likelihood of side effects between the two main types of stimulant medications, than it measures the risk of psychosis symptoms related to the medications.
“The only thing new is the comparison between the two stimulants,” Dr. Arnold says. “Otherwise, it’s not telling us anything new.”
Well-known medication side effects
When a young person is first prescribed a stimulant medication, the doctor discusses the possibility of side effects with parents and patient, or just the patient if he or she is a young adult. The most common side effects of stimulant medications are headache and stomachache or nausea, a decrease in appetite, trouble sleeping, or a feeling of nervousness. After a little bit of time, these side effects usually go away or a change in dosage is needed. In a small number of teens and young adults, there is a possibility of new psychosis symptoms, such as hearing voices or seeing things that are not there, believing things that are not true or becoming suspicious without cause.
“There’s a small risk of that happening,” he says. “But there is a risk of whatever you do or don’t do. Doing nothing carries risks, too.”
Not addressing ADHD symptoms, either through behavioral management and treatment or combined behavioral and medication management, can have serious consequences, he says. In addition to school failure and behavioral problems, young people also run the risk of problems with friends and family, substance abuse and early sexual activity, damaged family relationships, low self-image, workplace failure, and poor long-term health outcomes.
Dr. Arnold says in his practice he has always discussed the risk of side effects with patients and parents and asked that they call him immediately if they experience—or even think they might be experiencing—a side effect due to the medication. These symptoms, he says, will go away within a day or two of stopping the medication. Other physicians also ask their patients and parents to contact them immediately if there is a problem.
“If you start low on the dose and gradually work up to the optimal dose you can avoid most side effects,” says Dr. Arnold.
Study measures difference between medications
This study, Psychosis with Methylphenidate or Amphetamine in Patients with ADHD, compared the rate of psychosis symptoms from methylphenidate and amphetamine to each other. It didn’t measure how likely it was that a patient would develop symptoms from taking a stimulant medication as a treatment approach.
The researchers divided participants into two groups of 110,923 patients; one group was prescribed methylphenidate and the other prescribed amphetamine. Of all the young people in both groups, researchers noted new-onset psychosis symptoms in only one out of 660 patients.
Among the individuals studied, the possibility of developing psychosis symptoms was extremely low. Of those prescribed methylphenidate, it was 0.10 percent, and 0.21 percent for those prescribed amphetamine-based medications.
“This study just tells us a little bit more about the relative risks between the two kinds of stimulants,” Dr. Arnold says. “This quantifies it a little bit.”
“We have known for a long time about the interrelationship between ADHD and psychosis symptoms,” says Max Wiznitzer, MD. He is a pediatric neurologist at Rainbow Babies & Children’s Hospital in Cleveland, Ohio. Dr. Wiznitzer is an associate professor of pediatrics, neurology, and international health at Case Western Reserve University and is the co-chair of CHADD’s professional advisory board. He says that about 30-50 percent of adults who have schizophrenia were diagnosed in their younger years with ADHD. However, a diagnosis of ADHD does not mean that a person will later develop schizophrenia.
“Stimulants can be safely used when psychosis is controlled,” Dr. Wiznitzer says, adding the need for doctors and patients to work closely together.
Dr. Wiznitzer noted the study participants were teenager and young adults. This is the age when psychosis symptoms related to other mental health conditions often first emerge, which could have had an effect on the study.
“I will guess that the [young people who] developed psychosis symptoms in temporal association already had the predisposition toward it,” he says, noting psychosis is reported in up to 3 percent of the adult population.
What parents should know about these results
Dr. Arnold encourages parents and young people to discuss any concerns they have with their doctors. He also notes the study hasn’t brought anything to light that doctors weren’t already aware of when working with their patients.
ADHD specialists, especially doctors who prescribe medications, may be interested in these results, says Dr. Arnold. The information, combined with a patient’s thorough medical history, can help them make better decisions regarding treatment options.
If a teen or young adult is already taking a stimulant medication as part of treatment, and especially if he or she has been taking that medication for a while without any side effects, then the risk of developing new psychosis symptoms at this point is extremely low.
“If they’ve been taking it and have an established dose and are benefiting from it, there’s no point in being concerned,” Dr. Arnold says. “If they were going to have that side effect they would have had it earlier on whatever dose they’re taking.”
He also stressed that whatever possibility of a side effect, that possibility already existed before this study was released. For the individual patient, the comparison between the two medications does not have any significance. The study did not change inherent risks of employing medication to treat ADHD.
“It doesn’t increase the risk of the medications,” he says. “The risk of side effects is no greater after this article was published than it was before.”
Looking for information about possible side effects of medications?
- Managing Medication for Children and Teens
- Medications Used in the Treatment of ADHD
- New Research Suggests Untreated ADHD Reduces Life Expectancy
- Which Meds? New Research Points to a Difference in Stimulants for Adults, Children
- Study Shows Medication Can Help Prevent Teens’ Risky Behaviors
- A CDC Winnable Battle – ADHD in Young Children
- Take a Summer Break? Medication Holidays for Your Child
- It Can Be Difficult to Stay on Medication